No one enjoys unexpected blood. Ever. And when that unexpected blood is in your underwear, it can not only be a major inconvenience, but worrisome.
Any unexpected vaginal bleeding is a cause for concern and you should always talk to your healthcare provider to ensure there isn’t a more serious cause for your bleeding.
In this article, we will focus on spotting that is purely as a result of taking birth control pills.
“Common but rarely dangerous.” That’s how one academic paper describes spotting, also known as breakthrough bleeding, while on birth control pills.
Whether you’ve been on the pill for a few years or you just started it, breakthrough bleeding can happen.
And there’s some evidence it can lead to less effective contraception (more on that later).
It can also signal something more serious, so having all of the facts can help ensure you’re protected from pregnancy and other more serious conditions that can lead to spotting.
Oral contraceptives stop the normal female reproductive cycle by influencing hormones. Essentially, the pill creates an artificial cycle, mimicking pregnancy for three weeks to prevent ovulation, and then allowing one week of breakthrough bleeding that resembles a normal period.
In the most common combination birth control pills, this is achieved with estrogen and progestin.
The hormones work together to prevent the release of a fertilized egg, alter the walls of the uterus and thicken the cervical mucus.
In mini pills, which contain no estrogen, progestin prevents ovulation alone.
Spotting while on birth control is often referred to as “breakthrough bleeding.” It refers to bleeding in between scheduled periods. It’s common, but scientists aren’t entirely clear why.
It’s generally listed as a side effect on all oral contraceptive medications. Spotting is most common in the first three months of taking the pill, so it could be that your body is simply getting accustomed to the lack of a regular cycle.
In some cases, spotting can signal that you haven’t been taking your pills consistently. Taking them every day at the same time can reduce the likelihood of breakthrough bleeding (and pregnancy!)
Also, spotting is more common when taking low dose birth control pills and mini pills. Low dose pills have lower levels of the hormone estrogen and mini pills have none at all.
In this case, changing to another oral contraceptive — one with more estrogen — may lessen the incidence of breakthrough bleeding. It’s worth noting, however, that increasing estrogen may come with additional side effects.
So, be sure to speak to your healthcare provider and make sure you’re aware of the trade-offs before making the switch.
Smoking is tied to a greater incidence of breakthrough bleeding. If you smoke cigarettes, you’re more likely to experience spotting.
Likewise, certain STIs can increase your chances of spotting.
With time and medication adherence, you’ll likely experience less spotting. However, if you’re in the midst of breakthrough bleeding, there’s not much you can do.
Continue taking your pill as directed, on the days you’re scheduled to. Don’t assume the bleeding is a sign you should have your period and skip ahead to the inactive pills in your packet.
Again, not taking your pill as it’s intended can increase the likelihood of pregnancy.
While we use the term “spotting” for bleeding between periods, that doesn’t mean it only leaves a spot.
Sometimes, you’ll notice blood on toilet paper, but it’s not enough to continue flowing. Other times, breakthrough bleeding can resemble the flow of a regular period.
Spotting generally lasts less than a few days, so hold tight — it should be over soon.
If you find you’re soaking through a tampon or pad, call your healthcare provider.
While it isn’t necessarily cause for alarm, there’s a good chance heavy breakthrough bleeding will cause you to ditch your pill altogether, or signify that you may have other underlying causes, so discuss alternatives before deciding you’re fed up.
Breakthrough bleeding is sometimes something worth calling your healthcare provider about, especially if this is your first time experiencing it.
Discussing it with your healthcare provider can put your mind at ease, and may also prompt testing to rule out more serious causes — and that’s priceless. Spotting can sometimes signal a more serious problem, so call your healthcare provider if you experience:
Birth control pills change the hormonal makeup of your body. It’s understandable that your body is a little confused.
In the first several months of taking a new pill, expect some spotting — it’s likely to happen.
Continue taking the pill, on schedule, as directed, to ensure it’s effective at preventing pregnancy.
If the spotting is accompanied by other symptoms, if it’s so inconvenient you may quit the pill entirely or if it doesn’t stop after taking the pill consistently for three months, talk to your healthcare provider.
It just might be that you need to try another birth control pill. Taking charge of your health shouldn’t be a major inconvenience and there are many options out there.